Montana, 2013Damaging Winds and High Wind in Montana, September 16, 2013
September 16, 2013 · NWS TFX · 4 events in 4 counties and zones
Strong surface winds spread across Central and North Central Montana as high pressure built in behind a low pressure system to the east. Warning level winds were observed over the Northern Rockies.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface winds spread across Central and North Central Montana as high pressure built in behind a low pressure system to the east. Warning level winds were observed over the Northern Rockies. Convective activity also produced a couple warning criteria outflow wind observations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 16, 11:00 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 16, 11:00 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MDT Mon Sep 16 2013
.UPDATE...
Minor update this morning. A couple isolated showers may continue
to form over Southwest Montana this morning but not much is
expected of them. A chance of scattered thunderstorm development
this afternoon remains possible with strong winds being the main
danger. Temperatures will be warm once again and may be the last
at or near 90 degree day for many locations.
&&
.AVIATION...
UPDATED 1800Z.
Southwest flow will continue to bring moisture and instability to
the area. Westerly surface winds will become gusty along the Rocky
Mountain Front and adjacent plains today. Conditions will become
sufficiently unstable for isolated to scattered showers and
thunderstorms to develop after 21Z. VFR conditions prevail with MVFR
conditions possible in the vicinity of thunderstorms. The main
threat from any storms will be gusty erratic winds. Convective
activity should end by 04Z at KLWT and KHVR. Conditions will be
quiet overnight before degrading Tuesday afternoon.
&&
.PREV DISCUSSION...
/ISSUED 550 AM MDT Mon Sep 16 2013/
Today through Wednesday...Expect the airmass to change rather
significantly over the region over the next few days...as mother
nature will not wait until fall arrives this weekend before the
first snow of the season arrives this week in the mountains. Today
should be the last very warm day of the year...with afternoon
highs in the mid to upper 80s over the region. There will be a few
thunderstorms this morning along the divide and up in the Glacier
Park Region...while another round of thunderstorms is expected to
move eastward across the region late this afternoon through this
evening. All of this thunderstorm activity should remain fairly
isolated today. For Tuesday...expect cooler air to start to move
into the region ahead of the Pacific cold front. However...a much
stronger upper level disturbance will accompany the cold
front...and a few strong storms are possible with the frontal
passage. The main threat from the stronger storms will be gusty
winds. On Tuesday night the cold air moves into the region along
with some fairly widespread light rainfall and by Wednesday the
steady precipitation should continue over North Central MT with
scattered showers in the Southwest. There could be enough cold
air...that snow levels could fall to around 7500 to 8000 feet over
the Rocky Mountain Front on Wednesday. Thus an inch of snowfall
is possible Wednesday at the higher peaks. Elsewhere Wednesday...it
will be much cooler as well...with afternoon highs only in the
mid 50s to lower 60s...which is about 20 to 30 degrees colder than
high temps today. Brusda
Wednesday night through Monday...The period begins with an upper
trof exiting the area. The northeast portion of the county warning
area will see the heaviest precipitation with isolated showers
elsewhere. Some snow is also possible over the higher peaks. An
upper ridge begins to build over the area Thursday and strengthens
on Friday bringing warmer and dry conditions. By Saturday, the ridge
axis is pushed east into the Upper Midwest as an upper trof
approaches the Pacific Northwest. Increasing southwest flow aloft
will bring moisture and instability to the area resulting in
isolated afternoon and evening showers and thunderstorms. Sunday
finds the upper trof pushing east across the Continental Divide
bringing unsettled conditions including cooler temperatures and
scattered showers. As the trof moves east on Monday, the flow aloft
becomes somewhat zonal with drier air and a return of warmer air.
Temperatures will be near to slightly below seasonal averages.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 90 51 78 48 / 20 10 20 80
CTB 85 47 74 45 / 20 10 20 70
HLN 87 53 79 48 / 30 20 40 80
BZN 86 48 79 42 / 20 20 50 40
WEY 74 39 68 33 / 20 10 40 40
DLN 82 48 75 42 / 20 20 50 40
HVR 90 51 78 48 / 20 20 10 70
LWT 87 49 76 46 / 30 30 20 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
weather.gov/greatfalls
Hazardous weather outlook, Sep 16, 3:09 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 AM MDT MON SEP 16 2013
MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
409 AM MDT MON SEP 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY.
EXPECT A LINE OF THUNDERSTORMS TO ACCOMPANY THE COLD FRONT. SOME
OF THE STORMS ON TUESDAY COULD BE STRONG...WITH THE MAIN THREAT
BEING GUSTY WINDS. THEN MUCH COOLER AIR MOVES INTO THE REGION FOR
WEDNESDAY. THERE IS THE POTENTIAL FOR AROUND AN INCH OF SNOWFALL
WEDNESDAY FOR ELEVATIONS ABOVE 7500 FEET OVER THE ROCKY MOUNTAIN
FRONT...INCLUDING THE GLACIER PARK REGION.
.SPOTTER INFORMATION STATEMENT...
ANY WEATHER SPOTTER REPORTS OF GUSTY THUNDERSTORM WINDS WOULD
GREATLY BE APPRECIATED.
Thunderstorm Wind, Gallatin
- When
- September 16, 1:28 PM MST
- Where
- Gallatin County, (Bzn)gallatin Fld Bo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 45.780, -111.150
Cessna was blown over while taxiing during convective outflow wind gust. Aircraft suffered structural damage but passengers were fine.
Thunderstorm Wind, Meagher
- When
- September 16, 2:56 PM MST
- Where
- Meagher County, 0.84 mi NE of Martinsdale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.460, -110.310
Strong winds measuring 54KT (64MPH) were reported.
Thunderstorm Wind, Hill
- When
- September 16, 5:15 PM MST
- Where
- Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.540, -109.760
Strong winds measuring 50KT (58MPH) were reported at the Havre Airport ASOS.
High Wind, North Rocky Mountain Front
- When
- September 16, 11:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Other Federal Agency
Strong winds measuring 56KT (65MPH) were reported at the Logan Pass Visitors Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 16, 20131 death · 1 event
- Lightning Strikes in South Carolina, September 16, 2013$107,000 · 3 events
- Hail in Texas, September 16, 20131 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 16, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20133 events
- Heavy Rain in Texas, September 16, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20132 events
- Wildfire in Oregon, September 16 to 21, 20131 event
- Tornado in Florida, September 16, 2013$1,000 · EF0 · 1 event
- Damaging Wind in Oklahoma, September 16, 2013$10,000 · 52 kt wind · 1 event
- Flash Flood in Texas, September 16, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476316, 475723, 475724, 476314.